Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 17, 2009, 3:29 AM HST for Kalawao County, Hawaii. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2009, 3:29 AM HST (13:29 UTC)
- Expired
- Jan 17, 2009, 9:35 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 171329 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST SAT JAN 17 2009 ...STRONG WINDS TO CONTINUE ACROSS THE SUMMITS OF MAUI AND THE BIG ISLAND TODAY... .STRONG WINDS WILL PERSIST ACROSS THE SUMMITS OF MAUNA KEA AND MAUNA LOA ON THE BIG ISLAND TODAY WHILE WINDS WILL REMAIN STRONG ENOUGH TO WARRANT AN ADVISORY ON THE SUMMIT OF HALEAKALA ON MAUI. HIZ022-180230- /O.CAN.PHFO.HW.W.0001.000000T0000Z-090117T1600Z/ /O.NEW.PHFO.WI.Y.0005.090117T1329Z-090118T0300Z/ HALEAKALA SUMMIT- 329 AM HST SAT JAN 17 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM HST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HIZ028-180230- /O.EXT.PHFO.HW.W.0001.000000T0000Z-090118T0300Z/ BIG ISLAND SUMMITS- 329 AM HST SAT JAN 17 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM HST THIS AFTERNOON... WEST WINDS ACROSS THE SUMMITS OF THE BIG ISLAND WILL BE 40 TO 55 MPH WITH GUSTS TO 65 MPH. A HIGH WIND WARNING MEANS THAT WINDS AROUND THE SUMMIT AREAS ARE SUSTAINED IN EXCESS OF 45 MPH OR FREQUENT GUSTS ABOVE 60 MPH ARE OCCURRING. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. $$
1 follow-up statement
000 WWHW70 PHFO 171935 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 935 AM HST SAT JAN 17 2009 HIZ022-172045- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-090118T0300Z/ HALEAKALA SUMMIT- 935 AM HST SAT JAN 17 2009 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DROPPED BELOW THE 30 MPH THRESHOLD. $$ HIZ028-180845- /O.EXT.PHFO.HW.W.0001.000000T0000Z-090118T1600Z/ BIG ISLAND SUMMITS- 935 AM HST SAT JAN 17 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY... WEST WINDS OF 60 TO 80 MPH WILL CONTINUE OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA TODAY. THE WINDS WILL GRADUALLY WEAKEN TONIGHT... BUT WILL REMAIN ABOVE THE 45 MPH WARNING LEVEL THROUGH EARLY SUNDAY MORNING. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. $$ DONALDSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:00 PM HST, 6 hours 29 minutes earlier.
Area forecast discussion, Jan 16, 9:00 PM HST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 900 PM HST FRI JAN 16 2009 .SYNOPSIS... GUSTY WINDS WILL GRADUALLY DIMINISH OVERNIGHT AS A FRONT PUSHES THROUGH THE BIG ISLAND AND WEAKENS. TRADE WINDS WILL RETURN BRIEFLY SUNDAY. ANOTHER FRONT IS EXPECTED TO MOVE THROUGH THE ISLANDS BY MIDDLE OF NEXT WEEK. && .DISCUSSION... THE LEADING EDGE OF A COLD FRONT HAS NOW PASSED THE MAUI COUNTY THIS EVENING...AND IS IN ALENUIHAHA CHANNEL AT THIS POINT. DO EXPECT THIS FRONT TO REACH THE BIG ISLAND IN THE COMING HOUR. A RAIN BAND HAS HUNG OVER SOUTHEAST MAUI EARLIER THIS AFTERNOON...PROMPTING THE ISSUANCE OF A FLOOD ADVISORY THERE. THE BAND HAS SINCE MOVED OFF...AND THUS THE ADVISORY HAS BEEN CANCELLED. THERE ARE STILL MUCH LOW CLOUDS RIGHT BEHIND THE FRONT...BRINGING SHOWERS TO THE REST OF THE ISLANDS. IN FACT...IT IS STILL GUSTY OUT THERE...WITH STATIONS REPORTING WIND GUSTS NEAR 30 MPH THROUGHOUT THE STATE. IT WILL BE OVERNIGHT BEFORE THE WINDS SUBSIDE FURTHER. THUS LOOK FOR INCREASING CLOUDS AND SHOWERS OVER THE BIG ISLAND THROUGH THE NIGHT...SPECIALLY OVER THE WEST SIDE OF THE ISLAND WHILE THE REST OF THE STATE WILL SEE PASSING CLOUDS AND SHOWERS. STRONG WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ON THE BIG ISLAND AND ACROSS THE SUMMIT OF HALEAKALA ON MAUI CONTINUE THIS EVENING AS AN UPPER LEVEL TROUGH REMAINS IN THE VICINITY. LOOKS LIKE THE WINDS MAY PERSIST THROUGH SATURDAY AND THUS THE HIGH WIND WARNING FOR THESE SUMMIT AREAS WILL PROBABLY BE EXTENDED THROUGH TOMORROW. THERE ARE BREAKS IN THE CLOUD FIELD FURTHER NORTH BEHIND THE FRONT...AS DEPICTED IN THE SATELLITE IMAGERY. DO EXPECT THE WEATHER CONDITIONS TO IMPROVE SATURDAY...WITH LESS CLOUDS AND WINDS. FORECAST CHARTS INDICATE TRADE WINDS WILL RETURN BRIEFLY SUNDAY AS A HIGH PRESSURE RIDGE BUILDS NORTH OF THE ISLANDS BEHIND THE FRONT. THIS WILL BE SHORT LIVED AS THE NEXT FRONT SWIFTLY APPROACHES THE STATE FROM THE NORTHWEST BY MONDAY...WITH A RIDGE ONCE AGAIN MOVES NEAR THE ISLANDS...AND WINDS BECOMING LIGHT AND TURNING SOUTHEAST. LATEST FORECAST CHARTS STILL DEPICT THIS NEXT FRONT MOVING DOWN THE ISLANDS TUESDAY INTO WEDNESDAY AS A SHEAR LINE...WITH STRONG TRADE WINDS RETURNING TO THE ISLANDS THROUGH THE LATER PART OF NEXT WEEK. SHOULD SEE ANOTHER BOUT OF RAIN AS THIS LINE TRAVERSES THE ISLANDS THEN. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FOR BIG ISLAND SUMMITS AND HALEAKALA SUMMIT THROUGH EARLY SATURDAY MORNING. HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI AND WEST FACING SHORES OF THE BIG ISLAND THROUGH SATURDAY AFTERNOON. SMALL CRAFT ADVISORY ALL HAWAIIAN WATERS. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:05 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.